Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Finite time analyticity for the two- and three-dimensional Rayleigh-Taylor instability

Authors: C. Sulem and P.-L. Sulem
Journal: Trans. Amer. Math. Soc. 287 (1985), 127-160
MSC: Primary 76E99
MathSciNet review: 766210
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The Rayleigh-Taylor instability refers to the dynamics of the interface between two ideal irrotational fluids of different densities superposed one over the other and in relative motion. The well-posedness of this problem is considered for two- and three-dimensional flows in the entire space and in the presence of a horizontal bottom. In the entire space, finite time analyticity of the interface is proven when the initial interface has sufficiently small gradients and is flat at infinity. In the presence of a horizontal bottom, the initial interface corrugations has also to be small initially but it is not required to vanish at infinity.

References [Enhancements On Off] (What's this?)

  • [1] S. Chandrasekhar, Hydrodynamic and hydromagnetic stability, The International Series of Monographs on Physics, Clarendon Press, Oxford, 1961. MR 0128226
  • [2] Garrett Birkhoff, Helmholtz and Taylor instability, Proc. Sympos. Appl. Math., Vol. XIII, American Mathematical Society, Providence, R.I., 1962, pp. 55–76. MR 0137423
  • [3] L. V. Ovsjannikov, To the shallow water theory foundation, Arch. Mech. (Arch. Mech. Stos.) 26 (1974), 407–422 (English, with Polish and Russian summaries). Papers presented at the Eleventh Symposium on Advanced Problems and Methods in Fluid Mechanics, Kamienny Potok, 1973. MR 0347218
  • [4] Tadayoshi Kano and Takaaki Nishida, Sur les ondes de surface de l’eau avec une justification mathématique des équations des ondes en eau peu profonde, J. Math. Kyoto Univ. 19 (1979), no. 2, 335–370 (French). MR 545714
  • [5] V. I. Nalimov, A priori estimates of solutions of elliptic equations in the class of analytic functions, and their applications to the Cauchy-Poisson problem, Dokl. Akad. Nauk SSSR 189 (1969), 45–48 (Russian). MR 0262645
  • [6] J. C. W. Rogers, Water waves; analytic solutions, uniqueness and continuous dependence on the data, Naval Ordinance Laboratory NSWC/WOL/TR 75-43, 1975.
  • [7 V] V. I. Nalimov, The Cauchy-Poisson problem, Dinamika Splošn. Sredy Vyp. 18 Dinamika Zidkost. so Svobod. Granicami (1974), 104–210, 254 (Russian). MR 0609882
  • [8] Hideaki Yosihara, Gravity waves on the free surface of an incompressible perfect fluid of finite depth, Publ. Res. Inst. Math. Sci. 18 (1982), no. 1, 49–96. MR 660822, 10.2977/prims/1195184016
  • [9] Bui An Ton, On a free boundary problem for an inviscid incompressible fluid, Nonlinear Anal. 6 (1982), no. 4, 335–347. MR 654810, 10.1016/0362-546X(82)90020-7
  • [10] I. I. Bakenko and V. U. Petrovitch, Soviet Phys. Dokl. 24 (1969), 161-163.
  • [11] L. V. Ovsjanikov, Dokl. Akad. Nauk. SSSR 200 (1971); Soviet Math. Dokl. 12 (1971), 1497-1502.
  • [12] C. Sulem, P.-L. Sulem, C. Bardos, and U. Frisch, Finite time analyticity for the two- and three-dimensional Kelvin-Helmholtz instability, Comm. Math. Phys. 80 (1981), no. 4, 485–516. MR 628507
  • [13] Takaaki Nishida, A note on a theorem of Nirenberg, J. Differential Geom. 12 (1977), no. 4, 629–633 (1978). MR 512931
  • [14] M. S. Baouendi and C. Goulaouic, Remarks on the abstract form of nonlinear Cauchy-Kovalevsky theorems, Comm. Partial Differential Equations 2 (1977), no. 11, 1151–1162. MR 0481322
  • [15] L. Nirenberg, J. Differential Geom. 6 (1972), 561-576.
  • [16] W. Wolibner, Un theorème sur l’existence du mouvement plan d’un fluide parfait, homogène, incompressible, pendant un temps infiniment long, Math. Z. 37 (1933), no. 1, 698–726 (French). MR 1545430, 10.1007/BF01474610
  • [17] Tosio Kato, On classical solutions of the two-dimensional nonstationary Euler equation, Arch. Rational Mech. Anal. 25 (1967), 188–200. MR 0211057
  • [18] C. Bardos and S. Benachour, Domaine d’analycité des solutions de l’équation d’Euler dans un ouvert de 𝑅ⁿ, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 4 (1977), no. 4, 647–687 (French). MR 0454413
  • [19] C. Sulem, C. R. Acad. Sci. Paris Ser. A 287 (1978), 623-628.
  • [20] M. Shiffer, Pacific J. Math. 7 (1957), 1187-1225; 9 (1959), 211-269.
  • [21] Gregory R. Baker, Daniel I. Meiron, and Steven A. Orszag, Generalized vortex methods for free-surface flow problems, J. Fluid Mech. 123 (1982), 477–501. MR 687014, 10.1017/S0022112082003164
  • [22] G. B. Whitham, Linear and nonlinear waves, Wiley-Interscience [John Wiley & Sons], New York-London-Sydney, 1974. Pure and Applied Mathematics. MR 0483954

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 76E99

Retrieve articles in all journals with MSC: 76E99

Additional Information

Keywords: Raleigh-Taylor instability, analyticity, well-posedness
Article copyright: © Copyright 1985 American Mathematical Society